Arizona, 2016

Flash Flood and Heavy Rain in Arizona, September 1, 2016

September 1, 2016 · NWS FGZ · 2 events in 1 county or zone

Increasing monsoon moisture brought thunderstorms with heavy rain over Yavapai County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Increasing monsoon moisture brought thunderstorms with heavy rain over Yavapai County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Sep 1, 8:56 AM MST, 3 hours 49 minutes earlier.

Area forecast discussion, Sep 1, 8:56 AM MST, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
856 AM MST THU SEP 1 2016

.SYNOPSIS...Monsoon moisture will increase across Arizona today
and Friday bringing scattered showers and thunderstorms across the
Northland. A drying trend will start Saturday as a Pacific trough
brings southwesterly flow into northern Arizona.

&&

.UPDATE...
The short term forecast is in good shape with no updates planned.

&&

.PREV DISCUSSION /334 AM MST/... Moisture is expected to increase
today and Friday across all of northern Arizona. An increase in
overall thunderstorm coverage with the potential for stronger
storms is anticipated each day. Enough dynamics are in place that
storms lingering well into the evening and overnight hours are
possible.

A Pacific trough looks to move inland and across the Mountain West
this coming weekend, with a resulting dry southwesterly flow
aloft. Precipitation chances are forecast to drop significantly,
and this should continue into the early stages of next week. In
addition, breezy southwest winds will develop most afternoons
during the 3 to 7 day forecast, with the gustier days likely to be
Sunday and Monday. Daytime temperatures will be near to slightly
below normal through the period.

&&

.AVIATION...For the 18Z package...Expect scattered to numerous
showers and thunderstorms across northern Arizona today.  Scattered
MVFR/IFR conditions are forecast near thunderstorms. Storm activity
will continue through the overnight hours with isolated to scattered
coverage. Aviation discussion not updated for TAF amendments.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...DL/KD
AVIATION...Bohlin

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Sep 1, 4:08 AM MST, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
408 AM MST THU SEP 1 2016

AZZ004>018-037>040-020500-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
408 AM MST THU SEP 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TONIGHT

INCREASING MOISTURE WILL LEAD TO BETTER CHANCES FOR THUNDERSTORMS
ACROSS THE AREA TODAY. THE PRIMARY HAZARDS WILL BE CLOUD-TO-GROUND
LIGHTNING AND LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

GOOD CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE ON
FRIDAY. CLOUD-TO-GROUND LIGHTNING AND LOCALIZED FLASH FLOODING
WILL AGAIN BE THE PRIMARY THREATS.

A DRYING TREND IS FORECAST FOR THE WEEKEND THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THE NWS FLAGSTAFF OFFICE AT 1-888-745-1637.

KD

The radar

The Flagstaff radar (KFSX), 116 km away, was scanning. The volume nearest the first event began at 19:43 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 heavy rain. Local standard time, as filed.

Flash Flood, Yavapai

When
September 1, 12:45 PM MST to 1:45 PM MST
Where
Yavapai County, 1.88 mi SSW of Chino Vly to 0.25 mi E of Chino Vly
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
34.705, -112.462

Granite Creek rose 3.5 feet near Prescott with a peak flow of 1468 CFS. An upstream gauge rose 4 feet with a peak flow of 1209 CFS.

Heavy Rain, Yavapai

When
September 1, 4:15 PM MST to 6:15 PM MST
Where
Yavapai County, 0.69 mi S of Cornville to 5.67 mi WSW of Oak Creek Canyon Arp
Reported by
Trained Spotter
Coordinates
34.710, -111.920

Thunderstorms produced 1.42 inches of rain over about 2 hours. Minor street flooding and flowing washes were reported.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2016Every state in 2016This day in weather historyWarnings in Arizona, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659819, 659820.